close
Monday March 04, 2024

Suicidal thoughts: Why Ozempic, Wegovy need stricter regulations

These drugs are known to reduce blood sugar levels and curb appetite by simulating a gut hormone

By Web Desk
August 02, 2023
The image shows the anti-diabetic medication Ozempic (semaglutide) made by Danish pharmaceutical company Novo Nordisk — AFP/Files
The image shows the anti-diabetic medication Ozempic (semaglutide) made by Danish pharmaceutical company Novo Nordisk — AFP/Files

After receiving reports of instances of self-inflicted harm and suicidal thoughts among some Ozempic or Wegovy users in Europe and the United Kingdom, health regulators are currently investigating the potential risk of adverse effects linked to these drugs.

The European Medicines Agency disclosed last month that it was in the process of evaluating 150 such cases involving individuals who had taken drugs falling within the GLP-1 receptor agonist category. These drugs are known to reduce blood sugar levels and curb appetite by simulating a gut hormone.

Subsequently, the UK's Medicines and Healthcare Products Regulatory Agency informed Reuters last week that they are reviewing safety data for these drugs due to similar incidents.

Currently, neither Ozempic nor Wegovy, which are variations of the drug semaglutide offered at different doses, carries warnings about suicidal thoughts in Europe or the UK.

This is due to the lack of evidence indicating an increased risk based on clinical trials.

In contrast, medications for weight management in the United States that impact the central nervous system are required by the Food and Drug Administration (FDA) to include a cautionary note about potential suicidal thoughts.

Consequently, Wegovy, approved by the FDA as a weight loss treatment, includes a prescribing label that advises healthcare providers to monitor patients for such symptoms and discontinue the medication if necessary.

However, Ozempic, exclusively intended for diabetes treatment according to the FDA, lacks this specific warning.

Nevertheless, some patients are advocating for Ozempic to carry such a warning.

Megan Stainer, a 45-year-old nurse from Hamburg, Michigan, expressed that a warning label might have made a substantial difference in her situation. Stainer began using Ozempic off-label for weight loss in late June.

While this off-label use has become relatively common, the drug's manufacturer, Novo Nordisk, has clarified that it neither endorses nor encourages this practice and defers such decisions to medical professionals.

By July 4, Stainer noted that she started experiencing uncommon feelings of despondency. She shared, "I was starting to have some pretty low feelings — not suicidal, but just very low, just thinking about all the difficulties I’ve faced this past year."

Despite having a history of attempted suicide during her younger years, the endocrinologist who prescribed Ozempic did not inquire about this aspect of her medical history.

In early July, after voicing concerns about her mental well-being and experiencing physical symptoms like fatigue, she consulted a clinician at an urgent care centre.

Subsequently, she was referred to a hospital and placed under psychiatric observation briefly. During this period, she ceased using Ozempic.

Stainer believes that if she had continued with the medication, her mental state might have worsened. She remarked, "Without a doubt, I believe I would have been on the verge of questioning whether to end my life."

Although a doctor suggested that Ozempic could have contributed to her mental health challenges, this connection was not documented in her medical discharge papers. Establishing causality in such instances remains complex.

Personal stories similar to Stainer's have created a quandary for regulators both in the United States and internationally.

While some patients have reported severe psychological reactions to GLP-1 receptor agonists, medical professionals have not identified a consistent pattern, and clinical trials have not shown a correlation between these side effects and the drugs.

This leaves ongoing uncertainties about the appropriate level of warning, if any, that should be attached to Ozempic or Wegovy for patients.

Doctors emphasize that this side effect is extremely rare if it is connected at all.

Within two weeks of initiating Wegovy in January, Teresa Bruce, a 53-year-old recruiter from Appleton, Wisconsin, reported feeling profoundly depressed. She shared,

"It began slowly and then suddenly, it was like a 'wham!' I was feeling suicidal." Bruce had disclosed her history of mild depression to the telehealth doctor who prescribed Wegovy but was not informed about potential mental health side effects.

A doctor's note, reviewed by NBC News, attributed Bruce's symptoms to Wegovy and recommended discontinuation of the drug.

However, three medical experts interviewed for this article underscored that such experiences are pretty rare. None of them had encountered patients with stories resembling those of Bruce or Stainer.

Dr Eduardo Grunvald, an obesity medicine physician at UC San Diego Health, stated, "As far as I'm aware, I haven't encountered it once in my patients."

According to data from March, the FDA's adverse event reporting system (FAERS) had received 57 reports of depression, suicidal thoughts, or suicide attempts linked to Ozempic, and five such reports related to Wegovy.

By comparison, as of April, healthcare providers were issuing approximately 60,000 new prescriptions for Ozempic weekly, based on Novo Nordisk's data.

Chanapa Tantibanchachai, a press officer at the FDA, clarified that the agency cannot definitively establish that the reported incidents are directly caused by the medications.

She added, "There's been no evidence of an increased risk of suicidal ideation, behaviors, or death due to suicide in any of the clinical programs."

Novo Nordisk released a statement expressing confidence in the products' benefit-risk profiles.

The company emphasised its rigorous approach to monitoring adverse events and its collaboration with regulatory authorities to ensure patient safety.

The concern about suicidal thoughts extends to other weight loss drugs as well.

In the US, weight loss drugs are required to carry warnings about potential suicidal thoughts due to evidence from clinical trials of comparable medications like Saxenda, Qsymia, and Contrave.

These trials indicated instances of this side effect in both the placebo groups and those taking the medications.

However, Tom Wadden, a psychology professor at the University of Pennsylvania’s Perelman School of Medicine, expressed confidence that semaglutide is unlikely to cause similar issues.

He stated, "I don’t think there’s a strong signal from this medication or class of medications that it’s associated with suicidal ideation, or with depression."

Wadden, who is part of Novo Nordisk's scientific advisory board and was involved in overseeing Wegovy trials, noted that while a few patients in the trials reported suicidal ideation, it seemed linked to life events.

However, Grunvald pointed out that semaglutide trials excluded patients with a history of suicidal behaviour, potentially underestimating the risk.

Nevertheless, these trials showed much lower rates of suicidal thoughts or behaviours compared to the broader US population.

While around 4.3% of the adult population in the US reported having suicidal thoughts in the preceding year, only about 0.1% to 0.2% of trial participants did, according to Grunvald.

Dr Susanne Miedlich, an associate professor of medicine at the University of Rochester Medical Center, emphasized the need for more research to determine how patients with a history of depression or suicidal ideation react to semaglutide.

Additionally, she highlighted the potential difference in responses between individuals with diabetes and those taking the medication for weight loss.

Grunvald suggested that other variables could also play a role. He brought up reports of suicidal ideation following bariatric surgery, raising the question of whether significant weight loss might trigger such problems, whether it's caused by the therapy itself or other factors.